Menu
FAQs
Question:

Can the Lariat procedure aggravate atrial fibrillation? 

I had a successful Lariat procedure but developed acute pericarditis which lasted about 2 weeks – treated with Prednisone, then Colchicine. As a result of the Lariat procedure & pericarditis, I went from paroxysmal AF to persistent AF on the day of the procedure. I have since had catheter ablations. Have you experienced similar cases of Lariat procedure worsening AF? Any thoughts?

Submitted by Sam from Knoxville, Tennessee on 10/17/2013

Answer:
by William E. Cohn, MD

There does seem to be a fairly high incidence of pericarditis after the Lariat procedure, affecting perhaps one patient in ten, but it usually resolves after a week or two with medical management as it did in your case. Pericarditis has been known to cause onset of atrial fibrillation and it is quite possible that the pericarditis we see after the Lariat procedure could cause atrial fibrillation to progress from paroxysmal to persistent. That said, I haven’t heard of this happening before. Of interest, the pericarditis we see after this procedure is a result of the atrial appendage undergoing ischemic fibrosis (basically shriveling up and turning to scar tissue) as a result of the strangling piece of string we tighten at the base. We want the appendage to go away, so this is desirable, but often the pericardium adjacent to the appendage becomes inflamed as the appendage dies. We think this is why some patients develop pericarditis. It would be interesting to know whether you converted to persistent atrial fibrillation during the procedure or several hours later. I’m sorry this happened to you, and I hope your ablations are successful. Best of luck to you.